Thursday April 24th 2014

What are oxycodone withdrawal symptoms?

Whether you need to get off oxycodone for medical reasons, or are treating oxycodone addiction…if you’re looking for details about oxycodone withdrawal symptoms, you’re in the right place. Here, we review side effects of oxycodone withdrawal, duration of symptoms, and their treatment. Then, we invite you to ask us questions about withdrawal from oxycodone or help with oxycodone addiction at the end.

Why do oxycodone withdrawal symptoms occur?

Drug withdrawal symptoms occur any time you take a habit forming medication and develop physical dependence on the drug. Often prescribed for pain relief, oxycodone is a very strong medication. Over the course of regular daily dosing, the central nervous system becomes dependent on oxycodone. The brain and nervous system adapt to the presence of oxycodone and its metabolites in the system and send signals to the body to accommodate for the additional chemical. And when you significantly lower oxycodone doses or stop taking oxycodone completely, the body responds with “rebound” symptoms, also known as withdrawal.

What are symptoms of oxycodone withdrawal?

Once an oxycodone user lowers the dosage by more than 1/2 at a time or stops taking oxycodone altogether, the body starts manifesting withdrawal symptoms. Symptoms of oxycodone withdrawal include (but are not limited to):

  • anxiety
  • chills
  • cramps
  • depression
  • diarrhea
  • difficulty falling asleep or staying asleep
  • fast breathing
  • fast heartbeat
  • irritability
  • loss of appetite
  • muscle or joint aches or pain
  • nausea
  • restlessness
  • runny nose
  • sneezing
  • sweating
  • vomiting
  • watery eyes
  • weakness
  • yawning

Oxycodone withdrawal symptoms: How long?

Withdrawal symptoms usually begin 4- 6 hours after the last use of the drug. In general, oxycodone withdrawal peaks 72 hours after cessation of use and resolves in 7-10 days. However, oxycodone withdrawal symptoms may last from couple of hours to several days. It all depends on the doses administered, the period of time the medication was consumed and whether doctor’s advice was followed, or not. Some people for example, who had only used the drug therapeutically may not even realize that they are experiencing withdrawal symptoms. Many report thinking that they just have the flu.

Oxycodone withdrawal symptoms treatment

The first step in treating oxycodone withdrawal symptoms is to seek medical help. Doctors can help you set up a tapering plan, when possible, so that you can reduce the severity of withdrawal symptoms. Although tapering may not be for everyone (especially in cases when addiction is present), slowly reducing oxycodone doses over time can prevent intense symptoms of withdrawal.

Further, withdrawal does not need to be painful or exhausting. Instead, medications can mitigate symptoms of withdrawal as they occur. Medicines can also address drug cravgings, as well as sleep or mood disorders.

Finally, you can address symptoms of oxycodone withdrawal using over-the-counter medicines or aids such as Imodium AD, heating pads, muscle ache creams, non-steroidal anti-inflammatory drugs NSAIDs such as paracetemol, acetaminphen, or ibuprofen to treat specific symptoms. Warms baths or long showers have also been used to treat body ache. Massage and central nervous system calming teas such as chamomile or rosemary may also help.

Oxycodone withdrawal questions

Still want to know about oxycodone withdrawal and its treatment? Please post your question(s) in the comments section below and we will answer try to answer you personally… as soon as possible.

Reference Sources: Food and Drugs Administration: Drugs Class Information
Medline Plus: Oxycodone
PubChem/Oxycodone Compete Summary

Photo credit: Jozsef Rippl

Leave a Reply

4 Responses to “What are oxycodone withdrawal symptoms?
Alain
8:52 pm February 10th, 2014

I was taking 50 mg of morphine sulphate daily in two 25mg doses. Morphine made me dizzy and drowsy. I asked my doctor to switch me to something else. He prescribe oxycodone 5mg four times daily. After the next day I went into withdrawls from the morphine so I increase the dosage to 10mg x 2 plus 1 5mg daily after speaking with my pharmacist ( doctor away vacation) and it worked but after a night sleep I feel the withdrawl symptoms in the morning. Should I worry?

10:25 am February 13th, 2014

Hello Alain. You’ll need to discuss your particular case with your prescribing doctor, who understands more about the context of your medical history and physical needs. Withdrawal occurs when dosing is interrupted after a period of physical dependence. How long do you expect to be taking pain medications?

Susan Nelson
8:46 pm February 15th, 2014

I M withdrawing from oxycodone and methadone It has been since Feb 1 and I am extremely weak. I am also having difficulty sleeping, and feel like I need to eat because I get real nervous about how long does this nonsense take to complete the get out of my system

12:53 pm February 17th, 2014

Hello Susan. The time it takes to withdraw from opioids is generally related to your dosing history: doses, amount, frequency, and length of time you used oxycodone. However, you can expect acute symptoms to resolve in 7-10 days of cessation. The longer term symptoms such as problems sleeping and mood disorders can linger for weeks to months later. Check in with your supervising doctor to see if you can benefit from the prescription of antidepressant medications, or not (to be used for a short term period of 3-6 weeks). You certainly don’t want to trade one addiction or dependency for another. But there are protocols for treating protracted withdrawal symptoms from opioid dependence (PAWS).

Leave a Reply